I agree with ADHDMomma that side effects from the ADHD meds will vary based on the child. However, I can at least let you know how it is effecting my son who is 6yrs old. First, he has only been on liquid Quilivent XR since Oct 13, so we are just now reaching the 1 month mark.
For our son, it has impacted:
1) Appetite – He does eat less at lunch, & then is VERY hungry when I pick him up from school. I provide him a snack for the ride home, w/fruits, veggies, complex carb or whole grains, & high protein. And for dinner, he can eat a larger portion of protein, but only if he asks for more food.
2) Sleeping – Before taking Quilivent XR our son fell asleep rather quickly around 7:15p. Now he plays/sings/entertains himself in his bed for at least 30min-60min after we leave his room. We have even pushed back his bedtime, but he still entertains himself for quite some time. My son has always been sensitive to sleep (grouchy city if he didn’t get enough rest), but I don’t notice that much anymore.
3) Stomach Pain – In the mornings, our son tells us and his teacher that his stomach hurts. However, he doesn’t tell us that everyday. We ensure that he eats a FULL breakfast before giving him the Quilivent XR. Our Dr said that many times tummy ache will go away after a few weeks on the med.
4) Meltdowns – This is the one side effect I am most concerned about. Come about 3:45pm – 4:15pm it is apparent that he is coming down off the meds. He gets very emotional, upset easily, & cries many times when something minor doesn’t go the way he thinks it should. Be it us telling him no, or telling him later, or if the LEGO project he is working on doesn’t do what he wants — even if it’s because the LEGO’s can never work they way he wants, he has a meltdown more suitable for being told he was going to miss out on a party or something that he was looking forward to, but he lost the privilege. However, the emotional outbursts as school have GREATLY diminished, and he is now able to focus & complete his work, so I am willing to have the meltdowns at home, so he can feel safe & not be judged like he would at school. It’s a part of his downtime after school, & I’m ok with that. But, I am still thinking we may try a different med over Xmas break, to see if another med could have same positive impact with focus/concentration/completion, but not have the huge emotional outburst. I know he hates when it happens, but he just can’t stop himself.
5) Dosage – Originally, his Dr said to take 4ml x 1 week, then 6ml x 1 week, then 8ml x 1 week. However, when we tried to adjust to 6ml, our son turned into a crazy, irrational, emotional wreck. He yelled, screamed, & demanded so much that he would almost break down from exhaustion after an episode. And it would be over the simplest things. Not something that would typically upset him. So we took him back to 4ml, & the frequency & magnitude of the meltdowns have lessened greatly.
Again, every child will react differently to each ADHD med. But hopefully this helps give you a feel for what ‘could happen’ with some of the meds.
– Keri in KC, MO